MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-2-2-3D
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/14/2022
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that the tip of the echelon 10 microcatheter cracked during the process of filling the coil, a coil experienced resistance, and another coil failed to detach.The patient was undergoing treatment for an unruptured, saccular aneurysm located in the c7 segment of the left internal carotid artery.The max diameter was 6.2mm, and the neck diameter was 5.1mm.The patient's blood flow was normal, and their vessel tortuosity was moderate.The access vessel was the femoral artery, which was 8.1mm in diameter.It was reported that the echelon coil ruptured distally but was intact.There was was no friction/difficulty during delivery, and there was no other damage to the catheter.The injection rate was said to be 100psi.There was resistance when the spring coil entered the distal end of the echelon microcatheter, and it could not be pushed.There was no damage to the coil or catheter.Another coil in the procedure could not be detached.Two attempts each were made with the instant detacher and the manual method.A second instant detacher was not used.There were no issues with the instant detacher. the devices were replaced, and the patient did not experience any injury or complications.The devices were prepared and flushed according to the instructions for use (ifu).Ancillary devices include a neuronmax sheath and stryker guidewire.
 
Additional Manufacturer Narrative
Please see manufacturer report # 2029214-2022-01180 for the echelon microcatheter involved in this event.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
B5.Updated with additional information received.Associated with rr #: 2029214-2022-01180.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported the aneurysm was located at the c7 segment.It was difficult to place the echelon microcatheter event with the 45° pre-shaped tip; the catheter still required multiple superselections to navigate to the desired location.After 5 coils were delivered, the microcatheter was kicked out of place and could not be positioned properly again.The catheter was found to be damaged when it was withdrawn.It was speculated that the pre-shapable angle of the micro-catheter tip was not ideal, and there were many times of filling coil.During the filling process, the micro-catheter tip was subjected to excessive force, which leaded to cracking.The coils pushed out of the introducer sheaths smoothly.Prior to the non-detachment there were no noted issues with the coils.There was no pushwire damage observed after removal from the patient.It was noted that the coil resistance did not occur in the cracked echelon microcatheter.
 
Additional Manufacturer Narrative
Product analysis: as found condition- two axium coils were returned within a shipping box, within a sealed plastic biohazard pouch; within individual dispenser coils and within individual introducer sheaths.The instant detacher and micro catheter used in the event was not returned for analysis.It is not possible to determine which device belongs to which pli, and therefore will be analyzed together.Visual inspection/damage location details: the actuator interface was found securely attached to the coupler tube and the break indicator was found bent but unbroken.No evidence of detachment attempts was found at these locations.The axium pusher was found kinked at ~3.8cm and ~2.2cm from the distal end.The coin was found still against the lumen stop.The shield coil was found intact.The implant coil was found still attached to the pusher.The implant coil was found to be damaged and stretched with the polypropylene filament intact.Testing/analysis ¿ the axium coil device could not be used for resistance testing due to its damaged condition.A manual detachment was attempted by breaking the break indicator and retracting the release wire.The implant coil failed to detach as the release wire was found stuck within the pusher.The outer jacket was removed distal to the distal kink and the release wire was retracted.No resistance was found with the release wire and the implant coil was detached with no issues.Conclusion - based on the customer report and device analysis, the customer report of "non-detachment" was confirmed for both devices.Customer reported multiple detachment attempts with an instant detacher and by manual methods, however, no evidence of this was found on either device.In addition, no issues were found during detachment attempt for the first axium.The second axium had difficulty during detachment due to the kinks found on the pusher.When the release wire was retracted distal to the kinks, no issues or resistance were found.The pushers were found kinked, and the implant coils was found damaged.Possible causes include, but not limited to, lack of hydration before procedure, continuous flush not performed during procedure (or insufficient continuous flush), tortuous anatomy, coil is not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation, user advances/retracts the coil against resistance or incompatible catheter.The instant detacher and micro catheter used in the event was not returned.Therefore, any contribution of the instant detacher and micro catheter towards the non-detachment could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key15048410
Report Number2029214-2022-01181
Device Sequence Number14658171
Product Code KRD
UDI-Device Identifier00847536029804
UDI-Public00847536029804
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/25/2024
Device Model NumberQC-2-2-3D
Device Catalogue NumberQC-2-2-3D
Device Lot NumberB239828
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/15/2022
Supplement Date Received by Manufacturer07/20/2022
10/02/2022
Initial Report FDA Received Date07/18/2022
Supplement Report FDA Received Date08/10/2022
10/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/26/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR
Patient SexMale